July 1973

Methaqualone Withdrawal

Author Affiliations

New York
From the Department of Psychiatry, College of Medicine and Dentistry of New Jersey, Rutgers Medical School (Dr. Swartzburg), the Department of Psychiatry, Yale University School of Medicine, New Haven, Conn (Dr. Lieb), and the Mount Sinai School of Medicine of the City University of New York (Dr. Schwartz).

Arch Gen Psychiatry. 1973;29(1):46-47. doi:10.1001/archpsyc.1973.04200010027004

Three cases of withdrawal symptoms following abrupt cessation of methaqualone are presented: two of the patients were teen-age girls who were withdrawn medically on a psychiatric inpatient unit; the third is a 32-year-old man who suffered a grand mal seizure resulting in multiple fractures of the facial bones. All three patients developed withdrawal symptoms following a daily ingestion of 1,500 to 2,000 mg of methaqualone for several months. Recent use of other drugs was denied in all cases.

Many methaqualone users have commented that they found some similarities between methaqualone and opiate experiences. Those abusers who have addictive propensities and a history of mixed-drug abuse may find methaqualone an attractive substitute for heroin. It is hoped that these case reports will stimulate further inquiries into the prevalence and effects of methaqualone abuse.